Wyoming, 2012

Damaging Wind in Wyoming, July 5, 2012

July 5, 2012 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over western Crook County and produced wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over western Crook County and produced wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 1:34 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 5, 1:34 PM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT THU JUL 5 2012

.DISCUSSION...20Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER EASTERN
NORTH DAKOTA AND MINNESOTA. LOW PRESSURE WAS CENTERED OVER CENTRAL
WYOMING WITH A TROUGH EXTENDING SOUTHWARD ACROSS EASTERN
COLORADO. WARM FRONT EXTENDS EASTWARD FROM THE LOW IN WYOMING
ACROSS NORTHERN NEBRASKA WITH STORMS DEVELOPING ALONG THE FRONT IN
NORTH CENTRAL NEBRASKA. LATEST WV SAT IMAGE SHOWS A PLUME OF
ABUNDANT MID/HIGH LEVEL MOISTURE STREAMING NORTHWARD INTO THE
FORECAST AREA.

LATEST MODEL RUNS SHOW A SFC LOW DEVELOPING IN NORTHEASTERN
COLORADO LATE THIS AFTERNOON AS THE WYOMING LOW WEAKENS. THE LOW
PRESSURE SYSTEM WILL THEN MOVE NORTHEASTWARD INTO CENTRAL SOUTH DAKOTA
BY 12Z FRIDAY. THE PREVIOUSLY MENTIONED WARM FRONT WILL PUSH
NORTHWARD TONIGHT AS THE LOW LEVEL JET INCREASES OVER WESTERN
SOUTH DAKOTA...WITH THE FRONT NEARING THE ND/SD BORDER BY 12Z
FRIDAY. LIFT ALONG AND NORTH OF THE FRONTAL BOUNDARY WILL PROVIDE
THE FORCING FOR THUNDERSTORM DEVELOPMENT TONIGHT...WITH SOME SEVERE
STORMS POSSIBLE.

FRIDAY/SATURDAY...INITIAL SYSTEM MOVES NORTH WITH RESIDUAL
MOISTURE LEFT BEHIND OVER THE WEST. SURFACE HIGH SLIPS INTO THE
CWA FROM THE NORTHEAST WHICH WILL KEEP THINGS DRIER IN THE EAST THAN
PREVIOUS GUIDANCE. THEREFORE HAVE PUSHED THE POPS BACK TO THE
WEST...MAINLY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA.
TEMPERATURES WILL BE NOTICEABLY COOLER...BUT CLOSE TO GUIDANCE.

EXTENDED...THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES INTO
SUNDAY WITH THE MONSOONAL FLOW PATTERN STILL IN PLACE. FOR THE START
OF NEXT WEEK...THE UPPER LEVEL RIDGE BUILDS BACK ACROSS THE GREAT
BASIN AREA...RESULTING IN NORTHWEST FLOW FOR THE CWA. A WEAK SHORT
WAVE MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS OVER THE BLACK
HILLS. FOR THE REST OF THE EXTENDED PERIOD...DRY CONDITIONS AND
ABOVE AVERAGE TEMPERATURES WILL RETURN.

&&

.AVIATION...18Z TAF UPDATE
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS
AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. BY LATE
AFTERNOON/EARLY EVENING...STRONG STORMS WILL BRING HEAVY RAIN
CREATING MVFR CONDITIONS AND LOCALIZED IFR CONDITIONS. BEST CHANCES
FOR STORMS WILL BE OVER NORTHEAST WYOMING...THE BLACK HILLS
AREA...AND NORTHWEST SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...WFO UNR
Hazardous weather outlook, Jul 5, 3:06 AM MST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
406 AM MDT THU JUL 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
406 AM MDT (506 AM CDT) THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING RATHER WIDESPREAD THUNDERSTORMS TO THE
REGION THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT.
HOWEVER...ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS PORTIONS OF WESTERN SOUTH DAKOTA...MAINLY
NEAR AND EAST OF THE BLACK HILLS.

LOCALLY HEAVY RAIN MAY OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THROUGH MONDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH
DAKOTA FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 5, 4:50 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     3 N DOWNTOWN BELLE FOUR 44.71N 103.85W
07/05/2012  M91 MPH          BUTTE              SD   AWOS

&&

POJORLIE
Local storm report, Jul 5, 5:12 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     10 N DOWNTOWN BELLE FOU 44.81N 103.85W
07/05/2012  E60 MPH          BUTTE              SD   PUBLIC

&&

ME
Local storm report, Jul 5, 5:14 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 NW BUFFALO GAP        43.52N 103.34W
07/05/2012  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

            30-40 MPH WINDS AND 3/4 OF AN INCH OF RAIN

&&

POJORLIE
Local storm report, Jul 5, 5:27 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
627 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 N BUFFALO GAP         43.62N 103.31W
07/05/2012  E1.75 INCH       CUSTER             SD   PARK SERVICE

0610 PM     TSTM WND GST     9 N BUFFALO GAP         43.62N 103.31W
07/05/2012  E60 MPH          CUSTER             SD   PARK SERVICE

&&

ME
Local storm report, Jul 5, 5:30 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
630 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 ESE CLARETON          43.69N 104.66W
07/05/2012  E1.25 INCH       WESTON             WY   PUBLIC

&&

POJORLIE
Local storm report, Jul 5, 5:42 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     11 NNW BELLE FOURCHE RE 44.87N 103.81W
07/05/2012  E60 MPH          BUTTE              SD   PUBLIC

&&

ME

The radar

The Rapid City radar (KUDX), 189 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 5, 5:55 PM MST
Where
Crook County, 10.38 mi W of New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.765, -105.040

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381842.